Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 313, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2004, 7:31 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2004, 7:31 PM CDT (00:31 UTC)
- Expired
- Jul 21, 2004, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:32 PM CDT | TSTM WND GST 60 | Wynot, NE | TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5074 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 220031
SVROAX
NEC027-107-220130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
730 PM CDT WED JUL 21 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN NORTHEAST NEBRASKA
KNOX COUNTY IN NORTHEAST NEBRASKA
* UNTIL 830 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF WYNOT...OR ABOUT 18 MILES
SOUTHEAST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROFTEN...FORDYCE...HARTINGTON
THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.
WINDS OF 60 MPH OR STRONGER ARE POSSIBLE. FOR YOUR PROTECTION...GO TO
THE LOWEST LEVEL OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4275 9702 4286 9732 4285 9777 4276 9801
4287 9830 4244 9830 4245 9702
$$
ZAPOTOCNYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 21, 2:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT WED JUL 21 2004 .DISCUSSION... CONVECTION CONTINUES ALONG THE SERN BORDER OF NEBRASKA YET THIS AFTERNOON WITH NEW CONVECTION FORMING OVER NORTHWESTERN KS. 18Z SURFACE ANALYSIS INDICATED WEAK BOUNDRY IN THIS VICINITY WITH CONVERGENCE OVER NORTHERN KS. MODELS TAKE SHORT WAVE OVER WESTERN IA EAST THIS AFTERNOON WHILE A SECOND WEAK WAVE MOVES INTO CENTRAL NEBRASKA. WILL CONTINUE WITH POPS ACROSS THE CWA TONIGHT BUT REDUCE TO SLIGHT CHANCE FOR THE FAR NORTH. BETTER CHANCE FOR RAIN ON THURSDAY AS BAROCLINIC ZONE STRENGTHENS OVER NORTHERN KANSAS WITH ADDITIONAL SHORT WAVE ENERGY TO SUPPORT CONVECTION. NOT MUCH CHANGE TO FORECAST BEYOND THURSDAY WITH TREND TOWARD DRIER AND COOLER CONDITIONS STILL INDICATED BY MODELS INTO THE WEEKEND BEFORE WARMING RETURNS BY MID WEEK. STILL SOME QUESTION ON STRENGTH OF UPPER TROF THAT MODELS DEVELOP EARLY NEXT WEEK WITH GFS SHOWING MORE OF A CLOSED SYSTEM OVER THE AREA THAN THE ECMWF. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, Jul 21, 5:45 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT WED JUL 21 2004 IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-221109- BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- 545 PM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND THURSDAY. SOME STORMS MAY BE SEVERE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE THURSDAY NIGHT AND POSSIBLY INTO FRIDAY MORNING. SOME STORMS MAY BE SEVERE THURSDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE POTENTIAL FOR THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY. IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-221109- ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX- MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON- WASHINGTON-WAYNE- 545 PM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL NEBRASKA INTO EASTERN SOUTH DAKOTA AND MINNESOTA SHOULD CONTINUE TO PROGRESS EASTWARD THIS EVENING AND OVERNIGHT. SOME STORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. ALTHOUGH THE WIND SHEAR IS RELATIVELY WEAK TONIGHT...TEMPERATURES CLIMBED INTO THE 90S WEDNESDAY AFTERNOON...THUS DESTABILIZING ATMOSPHERE. IN ADDITION...ABUNDANT MOISTURE IS AVAILABLE. INSTABILITY WILL BE PRESENT THROUGH THE OVERNIGHT HOURS...DECREASING THURSDAY MORNING FROM THE NORTHWEST...AS A COLD FRONT BRINGS IN DRIER AIR. THURSDAY...SHEAR PARAMETERS WILL BE MORE FAVORABLE. SHOULD THUNDERSTORMS DEVELOP...SOME STORMS MAY BE SEVERE THURSDAY... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY. ZAPOTOCNY
In the hours before
Local storm report, Jul 21, 4:37 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
437 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 7 ESE NIOBRARA 42.71N 97.90W
07/21/2004 KNOX NE LAW ENFORCEMENT
TREES UPROOTED AND A PORCH ROOF WAS MOVED.
&&
SMITHLocal storm report, Jul 21, 5:32 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
532 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND DMG 4 N TABLE ROCK 40.24N 96.09W
07/21/2004 PAWNEE NE CO-OP OBSERVER
17 EMPTY BURLINGTON NORTHERN COAL CARS BLOWN OFF TRACKS
AND 2 LARGE MAPLE TREES BLOWN DOWN.
&&
TLLocal storm report, Jul 21, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
708 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 6 W ST. HELENA 42.81N 97.37W
07/21/2004 60 MPH CEDAR NE PUBLIC
LARGE TREE LIMBS DOWN.
&&
TLLocal storm report, Jul 21, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
717 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST ST. HELENA 42.81N 97.25W
07/21/2004 60 MPH CEDAR NE TRAINED SPOTTER
PEA SIZE HAIL AND SOME LARGE LIMBS DOWN.
&&
TLThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:34 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 56 min |
| Jul 22, 5:17 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.